As was foretold, we've added advertisements to the forums! If you have questions, or if you encounter any bugs, please visit this thread: https://forums.penny-arcade.com/discussion/240191/forum-advertisement-faq-and-reports-thread/
Options

Menstruation sync and birth control

SpacemilkSpacemilk Registered User regular
edited July 2010 in Help / Advice Forum
Hey H/A, sorry if anyone finds this gross but I'm having trouble finding answers via the internet.

So: It seems to be pretty well accepted that women living in close proximity tend to have menstruation timing shifts until their cycles "sync". In the middle of May, I moved into a house with two awesome girls. And my cycle has begun to shift. When it started mid-June it went a few days early. Now in July my period is currently in the middle of attempting to start 5 days early (I think) but as I am still on birth control (Yaz) it's only doing moderate bleeding.

However, according to my birth control timing, my period shouldn't start until this coming Sunday. I don't want to have a period that is twice as long as normal, and I definitely don't want this to happen every month while my body fights to sync with the other girls (who also have regulated cycles because they are also on HBC).

The question is: Should I start taking my "spacer" pills early and allow my period to start? Or should I try to keep the same timing and finish out my HBC packet and force my body not to sync? Is this extra-long period going to keep going on until I give in and my body syncs, or will it eventually go away?

also, this shouldn't be plain old breakthrough bleeding, because I've been taking Yaz for about 6-7 months now and should be well-adjusted to it. Also I've been getting the level of cramps I expect to get just as my period is starting, and I've noticed some slight hormonal swings that normally only occur at that time. So basically, all signs point to actual period time, not just breakthrough bleeding.

Please help!

Spacemilk on

Posts

  • Options
    GoofballGoofball Registered User regular
    edited July 2010
    Speak you your ObGyn, physician or the person who wrote your prescription for your birth control about this. They are the only ones who can provide you with proper help and advice regarding your current situation.

    Goofball on
    Twitter: @TheGoofball
  • Options
    JdNoaJdNoa Registered User regular
    edited July 2010
    You should call up your doctor and ask.

    FYI, when I was using birth control, if I wanted to adjust the timing of my period, I'd not take any of the spacer pills and just take extra regular ones. (This was for the purpose of skipping a period on an important date, so I'd just throw out the first batch of spacers and move straight on to the next pack.)

    This was something that my doctor told me was okay, though, and it was on a different brand than yours, so don't take that as a suggestion or recommendation - just something you could ask your doctor about specifically, if you want.

    If you did switch to the spacers early, you'd probably risk being fertile the next month, so you'd have to use backup birth control for at least one month... maybe even two months? (Again, not a doctor here!)

    JdNoa on
  • Options
    ceresceres When the last moon is cast over the last star of morning And the future has past without even a last desperate warningRegistered User, Moderator mod
    edited July 2010
    Definitely ask the person who prescribed it. I don't know anything about Yaz, but my impression of that kind of birth control was that the spacers are for when you get your period, and you should take them on your period whenever that falls, and start over when it's done.

    Again, I don't know anything about anything, but that is my impression of the way these things work.

    ceres on
    And it seems like all is dying, and would leave the world to mourn
  • Options
    UsagiUsagi Nah Registered User regular
    edited July 2010
    Yeah, that probably shouldn't be happening with Yaz (I take it too, love it)

    Call ye gyno

    Usagi on
  • Options
    SpacemilkSpacemilk Registered User regular
    edited July 2010
    Hmmm ok. Thanks for the tips, everyone. Hopefully my gyno will be willing to give me some 2-minute tips over the phone. (in the past she always wants me to come in >.<)

    Spacemilk on
  • Options
    UsagiUsagi Nah Registered User regular
    edited July 2010
    See if they have a nurse line? I know mine does and they're usually good for a quick hey do I need to come in or is this normal sort of question

    Usagi on
  • Options
    SpacemilkSpacemilk Registered User regular
    edited July 2010
    Yup, just got back from talking to one of the nurses. She said that I should continue taking it like normal. Apparently this shouldn't cause extra-long periods. So now when I am taking the spacers, I will just be finishing my cycle rather than beginning it. Weird but... I guess it's not a problem...?

    Spacemilk on
  • Options
    ceresceres When the last moon is cast over the last star of morning And the future has past without even a last desperate warningRegistered User, Moderator mod
    edited July 2010
    Maybe the bleeding is just a formality? o_O

    ceres on
    And it seems like all is dying, and would leave the world to mourn
  • Options
    UsagiUsagi Nah Registered User regular
    edited July 2010
    Ok, that's good!

    Hormones are weird

    Usagi on
  • Options
    The CatThe Cat Registered User, ClubPA regular
    edited July 2010
    The jury's actually out on the sync thing, although personal experience leads me to think it only happens with some women. BC isn't supposed to be affected by it either, but who the hell knows. You are on a low-dose formula, maybe its not enough for you *shrug* Are you sure you've actually taken the pill correctly and that nothing is interfering with its function (illness, alcohol, other meds)?

    The thing that bothers me here is that when you're on the pill and its working properly, you're not supposed to have 'real' periods at all. The withdrawal bleeding is actually caused by not taking the pill for that week, the pill isn't holding back your cycle like a dam. I'm not a doc, obviously, but it sounds like your pill isn't completely working for you. The pre-period symptoms you're describing can just as easily be put down to hormone withdrawal symptoms.

    Definitely talk to your doctor, but your bleed definitely shouldn't be twice as long as normal unless there's something very wrong with you. It'll just start and finish early.

    The Cat on
    tmsig.jpg
  • Options
    KistraKistra Registered User regular
    edited July 2010
    Are you stressed? Being really stressed could always make my period come earlier than normal whether I was on BC or not. It would be a little odd for you and your roommates to be synching periods while all on BC. My understanding is that when it happens it is actually ovulation that is being synched and most women don't ovulate while on BC.

    Yaz is a little different than other pills because the synthetic estrogen it contains can increase potassium. Because of that it generally isn't recommended that you regularly skip the spacers while on that particular brand of pill because you will excrete the excess potassium during your days off of the pill if it is happening. At the same time if you have normal kidney/liver/bowel function skipping them once won't bother the average woman. Skipping the spacer pills to take the first pill of a new pack on the first day of your period will not cause you to be fertile in the coming month (taking the first pill of a pack on the first day of your period is actually the recommended way to start birth control). Personally, if I were you, I would just wait and see what happens this month. If you do get a longer than normal period you could always call the nurse line back and see what they recommend for next month but starting a new pack a few days early is unlikely to cause any problems (see caveats above about normal internal organ function).

    Kistra on
    Animal Crossing: City Folk Lissa in Filmore 3179-9580-0076
Sign In or Register to comment.